Alabama, 2019Drought in Alabama, September 1, 2019
September 1, 2019 · NWS BMX · 1 event in 1 county or zone
Above normal temperatures and rainfall totals about ten percent of normal for September increased the drought intensity across Shelby County.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Above normal temperatures and rainfall totals about ten percent of normal for September increased the drought intensity across Shelby County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Aug 31, 11:05 PM CST, 55 minutes earlier.
Area forecast discussion, Aug 31, 11:05 PM CST, 55 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
1205 AM CDT Sun Sep 1 2019
.UPDATE...
For 06Z Aviation.
&&
.SHORT TERM...
/Updated at 0310 PM CDT Sat Aug 31 2019/
Rest of Afternoon through Sunday.
At 20:10Z/3:10 PM, a trough axis was observed moving westward
through the Gulf of Mexico, with powerful Category Four (Major)
Hurricane Dorian approaching the northwestern Bahamas. A surface
high was centered toward our north. In turn, large-scale, low-
level flow is from an easterly direction across our region, as
observed on regional 18Z soundings. This flow is tapping into a
bit of higher PWAT content over southern Georgia, supporting a
chance of isolated to scattered showers & storms near and
southeast of the Interstate 85 corridor afternoon into evening.
Moody AFB, GA RADAR shows an arching complex of rain & storms
moving westward via outflow propagation. This activity could
affect our southeast counties heading into the evening time frame,
if it holds together.
Through Sunday, Major Hurricane Dorian will begin its decline in
forward speed as it gets closer to making its (forecast) northward
turn just offshore of the Southeast U.S. coastline. For Central
Alabama, forecast guidance continues to show a northwest to
southeast gradient in PWAT values, highest across the southeast.
We'll be void of any upper-level features as we sit between
ridges to the west/east & troughing toward the north. However,
given an influx in moisture + daytime heating, we should see a
round of isolated to scattered showers & storms, mainly southeast
of Interstate 59 where chances have been raised in areas.
89^GSatterwhite
.LONG TERM...
/Updated at 310 PM CDT Sat Aug 31 2019/
Not many changes regarding the extended time frame. The latest NHC
forecast concerning Dorian has the system turning northward along
the east coast. This will increase the northerly flow aloft and put
a northeast to east surface wind over Central Alabama. Therefore,
our atmosphere overhead should remain quite dry. Therefore, no rain
chances are mentioned Monday through Saturday at this time. Lows
temperatures will bounce around from slightly above to slightly
below normal generally stay above normal for early September.
75
Previous long term discussion:
/Updated at 0317 AM CDT Sat Aug 31 2019/
Monday through Saturday.
As we go into Monday, the main upper level trough axis has
shifted to our east, and the ridging has started to build in
across the area. This will shift our winds more northeasterly, and
we'll once again see a noticeable drop in moisture across the
southeastern counties. Therefore, I have lowered rain chances
Monday through Tuesday across Central AL.
Hurricane Dorian is forecast to be just off the eastern coastline of
Florida by Tuesday evening before turning to a more northerly track
through the end of the week. The exact track of Dorian will continue
to play a big role in our weather for Central AL Wednesday through
Saturday. Based on the current track forecast, most of the tropical
moisture and outer convergent bands from Dorian look to remain just
east of our area as the system moves northward. Therefore, I've
trended PoPs downward for all of our area and won't include any
mentionable rain or storms chances. This may still change if Dorian
makes any slight westward trend than currently expected, so the
forecast for Wednesday through Saturday remains uncertain.
25/Owen
&&
.AVIATION...
06Z TAF Discussion.
Convection is finally done for the night at the terminals. Across
the I-85 and south corridor (MGM/TOI), sufficient low level
moisture will be around during the late night and early morning
hours for low stratus for MVFR and some IFR cigs. More scattered
afternoon convection is possible for MGM/TOI again on Sunday. The
rest of the TAFs are expected to be VFR for the next 24 hours with
drier air across the north.
08
&&
.FIRE WEATHER...
A dry airmass remains over Central Alabama. Minimum relative
humidity values will be in the 30s again this afternoon. Light
winds aloft are keeping conditions above critical thresholds.
Moisture will increase today across the south with rain and
thunderstorm chances increasing as well. Isolated to scattered
rain chances are expected across most of our forecast area on
Sunday.
&&
.PRELIMINARY POINT TEMPS/POPS...
Gadsden 67 90 67 92 67 / 0 20 10 10 0
Anniston 69 90 69 93 68 / 0 30 10 10 0
Birmingham 70 91 71 94 71 / 0 20 10 10 0
Tuscaloosa 71 91 71 94 70 / 0 20 10 10 0
Calera 69 91 70 94 69 / 10 30 10 10 0
Auburn 70 87 70 90 70 / 20 40 10 10 0
Montgomery 72 91 71 94 71 / 20 40 10 10 0
Troy 71 90 70 92 69 / 20 40 10 10 0
&&
.BMX WATCHES/WARNINGS/ADVISORIES/...
None.
&&
89/75/25/08
Hazardous weather outlook, Aug 31, 2:20 AM CST, 21 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
320 AM CDT Sat Aug 31 2019
ALZ011>015-017>050-011130-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
320 AM CDT Sat Aug 31 2019
This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.
.DAY ONE...Outlook through Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Activation of storm spotters and emergency management is not
expected at this time.
Drought, Shelby
- When
- September 1, 12:00 AM CST to 11:59 PM CST
- Where
- Shelby forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 33.264, -86.661 (the zone’s center; the record gives no point)
Above normal temperatures and rainfall totals about one-tenth of normal for September increased the drought intensity to extreme category (D3).
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tropical Storm and Storm Surge in Florida, September 1 to 4, 20195 deaths · 13 events
- Heat in Arizona, September 1 to 2, 20195 deaths · 4 events
- Rip Current in North Carolina, September 1, 20191 death · 1 event
- Wildfire in Washington, September 1, 20191 death · $10,000 · 1 event
- Flooding in South Dakota, September 1 to 30, 2019$2.1 million · 10 events
- Dust Storm and Damaging Wind in Arizona, September 1, 2019$1.0 million · 2 events
- Flash Flood and Flood in Illinois, September 1, 2019$100,000 · 3 events
- Damaging Winds in Arizona, September 1, 2019$100,000 · 56 kt wind · 2 events
- Damaging Wind in Arizona, September 1, 2019$100,000 · 59 kt wind · 1 event
- Flash Flooding in California, September 1 to 2, 2019$77,000 · 2 events
- Flash Flooding and Damaging Wind in Pennsylvania, September 1 to 2, 2019$56,000 · 51 kt wind · 8 events
- Damaging Winds in Arizona, September 1, 2019$70,000 · 61 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 856142.